Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 23, NWS Morristown, TN

May 26, 1997Scott County, Washington County, Virginia

NWS Morristown, TN issued this flash flood warning at May 26, 1997, 11:17 PM EDT for Scott County, Washington County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 11:17 PM EDT (03:17 UTC)
Expired
May 27, 1997, 2:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 270318
FFWMRX
VAC169-191-270615-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1117 PM EDT MON MAY 26 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST VIRGINIA
 
   ...SCOTT COUNTY...SOUTHERN WASHINGTON COUNTY
 
AS OF 1115 PM EDT DOPPLER RADAR HAD ESTIMATED THAT 1 TO 2 INCHES OF RAIN
HAD FALLEN ACROSS MOST OF SCOTT COUNTY VIRGINIA AND THE SOUTHERN
PORTIONS OF WASHINGTON COUNTY VIRGINIA. NUMEROUS CREEKS CONTINUE TO RISE
AND WILL LIKELY BEGIN EXCEEDING THEIR BANKS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 8:29 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 26, 8:29 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
825 PM EDT MON MAY 26 1997

KMRX 88D CONTINUES TO SHOW TWO AREAS OF PCPN ACROSS THE CWA.  THE
FIRST BATCH IS A SCTD AREA OF SHRAS/TSRAS LOCATED ACROSS SW VA
AND NE TN.  THIS IS ASSCTD WITH THE ACTUAL FNT WHICH IS NOW LOCATED
JUST TO THE NORTH OF TRI.  THE SECOND AND LESS SIGNIFICANT AREA IS NOW
MOVING THROUGH EXTREME SE TN AND SW NC.  THIS SECOND AREA WL CONTINUE
TO WEAKEN AS THE FIRST MCS LOSES ITS PUNCH.  HOWEVER THE CONVECTION
ASSCTD WITH THE ACTUAL FNT WL LAST A BIT LONGER AS IT SLOWLY MOVES SWD
INTO THE MODERATE INSTABILITY.  WITH ALL THIS SAID CHC POPS STILL LOOK
GOOD FOR TNT EXCEPT FOR SW VA WHERE LKLY POPS UNTIL MIDNIGHT LOOK
BETTER.

THE NEXT BIG QUESTION IS IF THE NEXT MCS AFFECTS SE TN AFT MIDNIGHT
TNT.  GOING BY THE TRACK OF THE PREVIOUS ONE AND THE THICKNESS FIELDS
I THINK THE BRUNT OF THIS MCS WL LKLY REMAIN TO THE SOUTH OF SE TN.
HOWEVER IT WL BE CLOSE ENOUGH TO PERHAPS WARRANT SLIGHTLY HIGHER POPS
THAN THE REST OF THE CWA.  ALSO WE MAY WANT TO CONSIDER MENTIONING
"SOME COULD BE SEVERE" ACROSS SE TN AS WELL.  NO OTHER SIGNIFICANT
CHANGES NEEDED.

MB

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.